Georgia, 2003Lightning Strikes in Georgia, August 28 to 29, 2003
August 28 to 29, 2003 · NWS TAE · 2 events in 2 counties and zones
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 28, 12:00 PM EST, 6 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 12:00 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT THU AUG 28 2003
.OVERVIEW...WEAK SFC RIDGING CONTINUES OFF OF THE SE U.S SEABOARD
...WITH DEEP MOISTURE AND CONVECTION ALREADY SURGING NW UP THE EAST
COAST OF FL IN RESPONSE TO THE WEAK TROPICAL WAVE MOVING THROUGH THE
AREA. OVER THE CWA...SKIES CONTINUE GENERALLY MOSTLY CLEAR TO PARTLY
CLOUDY...EXCEPT NEAR THE COAST WHERE THE SEA BREEZE IS BEGINNING TO
BECOME CONVECTIVELY ACTIVE...ESPECIALLY OVER THE FL BIG BEND. OVER
THE COASTAL WATERS...WINDS CONTINUE OUT OF THE E-SE AROUND 10
KTS...WITH SOME EVIDENCE OF A TIGHTENING PRESSURE GRADIENT WITH THE
TROPICAL WAVE APPROACHING.
.SHORT TERM...WITH THE TROPICAL WAVE CONTINUING TO MOVE ACROSS THE
FL PENINSULA AND MOISTURE FROM IT SURGING NORTHWESTWARD...IT LOOKS
LIKE A FAIRLY DISTURBED NEXT COUPLE OF DAYS ARE IN STORE FOR THE
CWA...WITH SOME DRIER AIR WORKING IN ACROSS THE REGION FOR SATURDAY
NIGHT AND SUNDAY AS THE WAVE EXITS AND THE RIDGE TO THE EAST MAKES
ANOTHER PUSH WESTWARD. FOR POPS...CURRENT PLAN IS TO HAVE GREATEST
CHANCES TO THE S AND E ON FRIDAY...THEN SHIFT THEM TO THE N AND W
FOR SATURDAY.
.MARINE...DO EXPECT WINDS AND SEAS TO INCREASE IN ASSOCIATION WITH
THE TROPICAL WAVE DURING THE NEXT COUPLE OF DAYS...BUT FEEL THE GFS
IS A BUT OVERDONE ON THE SFC WINDS. THUS...EXPECT A GENERAL 10 TO 15
KTS WILL BE SUFFICIENT.
.FIRE WEATHER...NO CONCERNS.
.EXTENDED...AS THE RIDGE OF HIGH PRESSURE OFF OF THE EAST COAST OF
FLORIDA GRADUALLY BREAKS DOWN EARLY NEXT WEEK...CONDITIONS APPEAR IN
PLACE FOR THE PERSISTENT UPPER TROF TO RE-ESTABLISH ITSELF OVER THE
EASTERN U.S. BY LATE IN THE WEEK. THIS SHOULD RESULT IN GRADUALLY
INCREASING POPS AND LOWERING MAX TEMPS FOR THE CWA. WILL ALSO BE
KEEPING A CLOSE WATCH ON TD #10...BUT AT ITS CURRENT TRANSLATIONAL
MOTION...ANY POTENTIAL EFFECTS FROM IT OVER OUR REGION WILL BE WELL
BEYOND DAY 7 OF THE CURRENT FCST.
.PRELIMINARY POINT TEMPS/POPS...
TLH 74 89 73 90 / 20 60 30 40
PFN 75 88 75 88 / 20 60 30 50
DHN 74 90 73 88 / 20 50 30 50
ABY 73 90 73 91 / 20 50 20 40
VLD 72 90 72 91 / 20 50 20 40
CTY 73 89 73 91 / 20 50 20 40
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GOULD
Hazardous weather outlook, Aug 28, 4:45 AM EST, 13 hours 45 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-290945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT THU AUG 28 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CONTINUE TO DOMINATE THE
AREA WEATHER. MOST STORMS THAT DEVELOP WILL NOT BE SEVERE. HOWEVER...
A FEW STORMS MAY PRODUCE FREQUENT LIGHTNING...LOCALLY HEAVY RAIN...
AND STRONG GUSTY WINDS. THIS COULD RESULT IN NUISANCE FLOODING OR
MINOR WIND DAMAGE IN ISOLATED LOCATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO ORGANIZED SEVERE WEATHER IS EXPECTED. LIGHTNING AND LOCALIZED
MINOR FLOODING WILL REMAIN THE MOST SIGNIFICANT WEATHER HAZARDS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
48-TURNAGE
In the hours before
Special weather statement, Aug 28, 5:23 PM EST, 1 hour 7 minutes before
ALZ067-282245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
623 PM EDT THU AUG 28 2003
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN AND SOUTHERN HENRY
COUNTY...MOVING NORTHWEST AT 10 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
18-WOOL
Special weather statement, Aug 28, 6:01 PM EST, 29 minutes before
GAZ125-282330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EDT THU AUG 28 2003
AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGHERTY COUNTY SOUTHEAST OF ALBANY...
MOVING NORTHWEST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
18-WOOL
Lightning, Dougherty
- When
- August 28, 6:30 PM EST
- Where
- Dougherty County, East Albany
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.533, -84.216 (the zone’s center; the record gives no point)
Lightning struck a 300-foot emergency communications tower, which knocked the primary and backup 911 systems offline for 20 hours. Reported by the Albany Herald.
Lightning, Berrien
- When
- August 29, 10:30 PM EST
- Where
- Berrien County, Nashville
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.276, -83.230 (the zone’s center; the record gives no point)
A home was gutted by fire as a result of a lightning strike. Reported by the Berrien County-Nashville Press.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, August 28, 2003$20 million · 27 events
- Hail and Damaging Winds in Georgia, August 28, 2003$230,000 · 1.5 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20033 injured · $47,000 · 50 kt wind · 6 events
- Lightning Strike in Delaware, August 28, 2003$100,000 · 1 event
- Hail and Damaging Winds in Wisconsin, August 28, 2003$50,000 · 2.25 in hail · 7 events
- Lightning Strikes in Kansas, August 28, 2003$45,000 · 2 events
- Wildfire and Lightning Strike in California, August 28, 2003$40,000 · 2 events
- Hail and Damaging Winds in Michigan, August 28 to 29, 2003$19,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, August 28, 2003$21,000 · 55 kt wind · 2 events
- Damaging Winds in Wisconsin, August 28, 2003$17,000 · 56 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 28, 20031.75 in hail · 11 events
- Flash Flood in Colorado, August 28, 2003$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377997, 5377936.